Question 1 A nurse educator who coordinates the staff education on an oncology unit is conducting an inservice on targeted therapies. What potential benefit of targeted therapies should the nurse highlight in this education session?
A) Targeted therapies achieve the therapeutic benefits of traditional chemotherapy with no risk of adverse effects.
B) Targeted therapies have the potential to provide prophylactic protection against neoplasia in high-risk individuals.
C) Targeted therapies are significantly more cost-effective than traditional chemotherapeutic drugs.
D) Targeted therapies have the potential to damage cancerous cells while leaving normal body cells less affected.
Question 2 An oncology nurse is aware of the risks for injury that exist around the preparation, transportation, and administration of chemotherapeutic agents. In order to reduce these risks of injury, the nurse should take which of the following actions?
A) Dispose of intravenous lines used for chemotherapy administration in a covered trash can in the patient’s room.
B) Use an IV system for administration that includes needles to reduce the risk of accidental spills.
C) Prime the IV tubing with an approved IV solution rather than with the drug itself.
D) Encourage patients who have been receiving chemotherapy to use a bedside commode rather than a toilet.
Question 3 A patient has just received her first dose of imatinib and the nurse on the oncology unit is amending the patient’s care plan accordingly. What nursing diagnosis is most appropriate in light of this addition to the patient’s drug regimen?
A) Risk for Infection related to bone marrow suppression
B) Risk for Acute Confusion related to adverse neurological effects of imatinib
C) Risk for Impaired Skin Integrity related to exaggerated inflammatory response
D) Risk for Deficient Fluid Volume related to changes in osmotic pressure
Question 4 A nurse has administered filgrastim to a diverse group of patients in recent months. Which of the following patients should the nurse observe for extremely elevated white blood cell counts following administration of the drug?
A) A 19-year-old male receiving radiotherapy
B) A 25-year-old female with a diagnosis of congenital neutropenia
C) A 39-year-old female with a nonmyeloid malignancy
D) A 47-year-old male with aplastic anemia
Question 5 A patient with chronic lymphocytic leukemia (CLL) will imminently begin a course of treatment with rituximab. In order to minimize the risk of adverse effects, what strategy for administration will be adopted?
A) Admitting the patient to the intensive care unit in anticipation of the initial bolus of the drug
B) Administering diphenhydramine 30 minutes prior to the initial dose of rituximab
C) Administering the drug by slow infusion to two peripheral IV sites simultaneously
D) Administering the initial doses by slow infusion while observing for adverse reactions
Question 6 A 45-year-old woman with acute leukemia is going to begin chemotherapy with vincristine. The nurse is aware that vincristine must always be administered
A) at a rapid infusion rate.
B) at a slow infusion rate.
C) through an IV line primed with vincristine.
D) through a central line.
Question 7 Mr. Singh is a 66-year-old man who is receiving chemotherapy for the treatment of lung cancer that has metastasized to his liver. In an effort to prevent infection, Mr. Singh has been prescribed filgrastim (Neupogen). Which of the nurse’s following assessment questions most directly addresses a common adverse effect of filgrastim?
A) “Have you noticed any bleeding in your gums or cheeks?”
B) “Do you feel like you’re having any pain in your bones?”
C) “Are you experiencing any waves of cool, clammy skin?”
D) “Have you had any shortness of breath lately?”
Question 8 A 67-year-old man who is being treated for prostate cancer is taking epoetin alfa. The nurse will instruct the patient to
A) stop taking the drug after a 2-week period.
B) schedule an appointment to measure hemoglobin twice a week for at least 2 to 6 weeks.
C) schedule an appointment to check if the patient has a high WBC count.
D) begin taking a calcium channel blocker to treat hypertension, which usually develops as an adverse effect of epoetin alfa therapy.
Question 9 A male patient is receiving heparin by continuous intravenous infusion. The nurse will instruct the patient and family members to report which of the following should it occur?
A) A skin rash
B) Sudden occurrence of sleepiness and drowsiness
D) Presence of blood in urine or stools
Question 10 A nurse is caring for a 64-year-old female patient who is receiving IV heparin and reports bleeding from her gums. The nurse checks the patient’s laboratory test results and finds that she has a very high aPTT. The nurse anticipates that which of the following drugs may be ordered?
D) Protamine sulfate
Question 11 A nurse has been assigned to a 55-year-old woman who has a malignant brain tumor. The patient is receiving her first dose of carmustine. It will be critical for the nurse to observe for which of the following?
A) Nausea and vomiting
B) Respiratory difficulty
C) Inability to drink fluids for 6 hours
D) Reddish urine
Question 12 A nurse is assessing a patient who has chronic lymphoblastic myelogenous leukemia. The treatment plan includes hydroxyurea (Hydrea). The nurse will assess the patient for which of the following?
A) Diabetes mellitus
Question 13 A patient’s current course of cancer treatment involves the administration of a conjugated monoclonal antibody. What characteristic of the drug is specified by the fact that it is classified as a conjugated drug?
A) The drug is derived from nonhuman sources.
B) The targeted therapy is combined with another substance that causes cell death.
C) The targeted therapy is combination of a monoclonal antibody, a kinase inhibitor, and an inorganic cytotoxin.
D) The drug is able to adapt its pharmacokinetics to the etiology of the patient’s cancer.
Question 14 An oncology nurse is reviewing the pathophysiology of cancer and is discussing with a colleague the factors that contribute to the success or failure of a patient’s chemotherapy. Which of the following cancerous cells is most susceptible to the effects of chemotherapeutic drugs?
A) Cells with a long generation time
B) Cells that lack contact inhibition
C) Cells that have a rapid mitotic rate
D) Cells that lack a blood supply
Question 15 A patient receiving high-dose cisplatin therapy exhibits symptoms of hypomagnesemia. Which of the following should the nurse suggest to help offset the magnesium losses from the cisplatin therapy?
A) Consuming dairy products
B) Consuming chocolates
C) Drinking 2 to 3 liters of fluid a day
D) Consuming potassium-rich foods
Question 16 An older adult woman has been diagnosed with acute lymphoblastic leukemia (ALL) and her care team has identified potential benefits of imatinib. Which of the following characteristics of this patient’s current health status may preclude the use of imatinib?
A) The patient has type 2 diabetes mellitus that is controlled using diet and oral antihyperglycemics.
B) The patient has chronic heart failure resulting in significant peripheral edema.
C) The patient experienced a mild ischemic stroke several years ago and had transient ischemic attacks last year.
D) The patient had a total knee arthroplasty several months earlier.
Question 17 A female patient is prescribed oprelvekin therapy to treat thrombocytopenia. Which of the following should the nurse continuously monitor to determine the efficacy and duration of the oprelvekin therapy?
A) Weight gain
B) Platelet count
C) Red and white blood cell count
D) Cardiac arrhythmias